Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Path :   chemicalsmaois
Erowid Needs Your End-of-the-Year Support
We're an educational non-profit dedicated to providing a balanced
examination of psychoactive drugs and drug use--to reduce harms,
improve benefits, and support appropriate policies. The site is made
possible by $5, $10, and $50 donations from visitors. Please pitch in!
Drugs to Avoid with MAOIs

It's not totally understood how various MAOIs interact with the body. Some are more likely to have negative interactions with foods and drugs than others. To be as safe as possible, avoid the following drugs while you are taking an MAOI antidepressant and for two weeks after stopping it.

  • All SSRIs (prozac, zoloft, and several other anti-depressants)
    SSRIs block the reuptake of serotonin in the brain. Because MAOIs inhibit the breakdown of serotonin, the combination of MAOIs and SSRIs can lead to dangerously high levels of serotonin in the brain (serotonin syndrome). Symptoms of serotonin syndrome include nausea, vomiting, blackouts, memory loss, increased blood pressure and increased heart rate.
  • Demerol
  • Cold preparations (tablets, capsules, or liquids such as Comtrex)
  • Cough medications containing decongestants, Dextromethorphan (DXM)1, or Demerol
  • Sinus medications
  • Nose drops or nasal sprays
  • Nasal decongestants
  • Hay fever medications
  • Diet pills
  • Amphetamines --- speed
  • MDMA --- Ecstasy
  • MDE, MDA, and other "MD" compounds
  • Cocaine --- crack

MAOIs can and will dramatically increase the effects of some of these drugs to the point of becoming dangerous. Other plants and chemicals are intentionally combined with some reversible MAOIs (plants such as Syrian Rue or Banisteriopsis Caapi, or their primary active chemicals the harmala alkaloids) to intentionally increase the effects of chemicals such as DMT (as is done in many forms of the ayahuasca brew) or sometimes phenethylamines such as Mescaline or 2-CB. All of these "potentiating" combinations can be dangerous if used improperly.